Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 172, NWS Wichita, KS

June 23, 2022Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2022, 6:30 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2022, 6:30 PM CDT (23:30 UTC)
Expired
Jun 23, 2022, 7:30 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.5 in
Wind
70.0 mph

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 3:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:29 PM CDT, 1 minute earlier.

Area forecast discussion, Jun 23, 6:29 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
629 PM CDT Thu Jun 23 2022

.SHORT TERM...(This evening through Friday night)
Issued at 251 PM CDT Thu Jun 23 2022

Currently have a large area of upper high pressure centered over
TX with a compact upper trough approaching the Great Basin. In
addition, water vapor imagery continues to show a mid level
moisture plume, with tropical connection, extending across the
area. At the surface, high dewpoints continue to funnel into
central KS on southeast winds with a low level dry punch extending
from north of KGLD to near KHYS.

Storms are expected to develop later this afternoon over NW KS
and SW Nebraska there loose dryline intersects the better low
level moisture. This will likely be somewhere in the KHLC
vicinity. Any storms that develop will likely persist for several
hours aided by increasing low level jet and persistent 850-700mb
theta-e advection. Will be plenty of CAPE and enough deep layer
shear for severe storms with any of the activity that develops.
Will be a tornado threat generally north of I-70 where deep
southeast winds allow for better low level shear. So highest
storm chances tonight will remain for areas along and north of
I-70.

Main story for Fri will remain the brief return of extreme heat.
Many locations along and west of I-135 will reach or top 100 Fri
afternoon. The only good news is that dewpoints should mix-out in
these same locations which should keep the heat indices from
getting too extreme. Attention will then turn to a significant
cool down by the end of the weekend.

.LONG TERM...(Saturday through Thursday)
Issued at 251 PM CDT Thu Jun 23 2022

There remains good model agreement in a shortwave trough swinging
across the Northern Plains for Fri night through Sat. This will
allow a cold front to sink south across the Central and Southern
Plains. It is expected to move into our forecast area Sat morning,
moving through Wichita during the late afternoon. While we are not
looking for widespread storms along the front as it surges south,
can't rule out a few storms along it as cap starts to erode Sat
afternoon. May actually see an uptick in storm coverage Sat night
as a few upper impulses track over the Southern/Central Rockies
and out into KS.

The bigger story will finally be some cooler temps. We are still
looking for highs for both Sun and Mon in the upper 70s to around
80 degrees, which is around 10 degrees below normal. Will start to
see temps warm back closer to seasonal normals for Tue as the
surface high shifts east and we get back into some return flow, as
we get back to above normal temps by the end of the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 626 PM CDT Thu Jun 23 2022

Scattered storms will affect parts of central Kansas into the late
evening hours. Meanwhile VFR conditions will prevail across
southern/southeast Kansas for the next 24hrs. Winds will remain
out of the southeast and increase during the day on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76 100  78  98 /  10   0  10  20
Hutchinson      75 100  77  95 /  20   0  10  20
Newton          75  99  77  96 /  20   0  10  20
ElDorado        75  96  77  96 /  10   0  10  20
Winfield-KWLD   75  98  78 100 /  10   0   0  10
Russell         73 103  71  92 /  40   0  10  20
Great Bend      74 102  73  92 /  20   0  10  20
Salina          73  99  78  94 /  40   0  10  20
McPherson       75  98  78  95 /  20   0  10  20
Coffeyville     73  96  77  97 /  20   0   0  10
Chanute         72  95  77  97 /  10   0  10  10
Iola            72  95  77  96 /  10  10  10  20
Parsons-KPPF    73  95  77  97 /  20   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...CDJ
Hazardous weather outlook, Jun 23, 4:00 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
400 PM CDT Thu Jun 23 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
400 PM CDT Thu Jun 23 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late this afternoon through Tonight

The highest severe storm threat will be for areas generally along
and north of Highway 56. Hail up to half dollar size and downburst
winds to 65 mph will be the main threats. In addition, a tornado or
two cannot be ruled out generally north of Highway 70 early this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On Friday, afternoon heat indices will climb to 102 to 105 area
wide. Heat indices on Saturday afternoon are anticipated to be in
the 100 to 105 degree range in portions of south central and
southeast Kansas.

There are additional chances for storms Saturday through Sunday as a
cold front makes its way across the area. A few strong storms will be
possible with this activity along with heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight but we would
appreciate any reports of severe weather or flooding.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Local storm report, Jun 23, 4:36 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             1 N RUSSELL             38.90N 98.85W
06/23/2022  E1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

&&
Local storm report, Jun 23, 5:12 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FUNNEL CLOUD     1 E RUSSELL             38.89N 98.83W
06/23/2022                   RUSSELL            KS   TRAINED SPOTTER

            MULTIPLE REPORTS OF FUNNEL CLOUDS JUST
            NORTHEAST OF RUSSELL.

&&
Local storm report, Jun 23, 5:19 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     FLOOD            RUSSELL                 38.89N 98.85W
06/23/2022                   RUSSELL            KS   TRAINED SPOTTER

            STREET FLOODING REPORTED ACROSS MUCH OF THE
            TOWN OF RUSSELL.

&&
Local storm report, Jun 23, 5:29 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          3 NE BUNKER HILL        38.90N 98.66W
06/23/2022                   RUSSELL            KS   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN 3-5 MILES NORTHEAST
            OF BUNKER HILL.

&&
Local storm report, Jun 23, 5:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TORNADO          1 NE DORRANCE           38.86N 98.58W
06/23/2022                   RUSSELL            KS   TRAINED SPOTTER

            MULTIPLE REPORTS OF OF A BRIEF TOUCHDOWN
            JUST NORTHEAST OF DORRANCE.

&&
Local storm report, Jun 23, 6:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          6 S SYLVAN GROVE        38.93N 98.39W
06/23/2022                   LINCOLN            KS   TRAINED SPOTTER

            BRIEF TORNADO TOUCH DOWN AROUND 6 MILES
            SOUTH OF SYLVAN GROVE.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:25 PM CDTSpecial Weather StatementICTSumner35 min
Jun 22, 7:53 PM CDTAreal Flood WarningICTSumner4 hr
Jun 22, 7:58 PM CDTSpecial Weather StatementICTCowley32 min
Jun 22, 8:57 PM CDTAreal Flood WarningICTSedgwick3 hr
Jun 23, 3:00 PM CDTSpecial Weather StatementICTRussell30 min
Jun 23, 3:29 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRussell61 min
Jun 23, 4:28 PM CDTSevere Thunderstorm WarningICTRussell62 min
Jun 23, 4:51 PM CDTAreal Flood WarningICTRussell44 min
Jun 23, 5:03 PM CDTTornado WarningICTRussell42 min
Jun 23, 5:35 PM CDTFlash Flood Warning Considerable damage threatICTRussell3 hr
Jun 23, 5:41 PM CDTTornado WarningICTEllsworth, Lincoln, Russell44 min
Jun 23, 6:20 PM CDTTornado WarningICTEllsworth, Lincoln55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.